Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


rash
Jul 9, 2006

Most of the ARV drugs cause rash as a side effect. I want to know how the rash affects the clients, especially their lifestyle and how significant others view the rash.

Response from Dr. Daar

You are correct that select antiretrovirals can cause a rash, as can other medications used in those with HIV infection, such as bactrim. Most of the time rash develops during the first days to weeks of treatment. If not severe treatment can sometimes be continued with antihistamines and the rash will resolve. Less frequently, the rash may be more severe and/or associated with high fevers or other symptoms that require discontinuing treatment.

There are two antiretrovirals that can be associated with severe allergic reactions requiring discontinuation of therapy and a strong warning that it never be given again. This includes abacavir (Ziagen), which is also part of the combination pill of trizivir and epzicom. Severe reactions can also occur with nevirapine (viramune). With these drugs the severe reactions are typically associated with multiple symptoms and not just rash.

In general, rash does not prevent us from effectively treating people with well tolerated therapy. Nevertheless, these issues should be discussed with your provider. In addition, if rash develops on therapy it should prompt you to alert your HIV specialist.

Best, Eric


Previous
Treatment Interruption
Next
New Treatment

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement